Alert archive / Wyoming / Winter Storm Watches in 2021

Winter Storm Watch 8, NWS Cheyenne, WY

May 1, 2021Albany County, Carbon County, Wyoming

NWS Cheyenne, WY issued this winter storm watch at May 1, 2021, 1:52 PM MDT for Albany County, Carbon County, Wyoming. It took effect at May 2, 2021, 12:00 PM MDT. It was in force for .

The area

The counties it named.

The facts

Issued
May 1, 2021, 1:52 PM MDT (19:52 UTC)
In effect from
May 2, 2021, 12:00 PM MDT
Expired
May 2, 2021, 3:38 AM MDT
In force
Issued by
NWS Cheyenne, WY

Counties Albany County, WY, Carbon County, WY

The radar

The Cheyenne radar (KCYS), 140 km from the middle of the area, began a volume at 19:58 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

Riverton, WY (KRIW), launched 12:00Z, 7.9 hours before the alert went out and 230 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, Riverton, WY at 12:00Z on 2021-05-01Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 1 joules per kilogram.LCLLFCEL10008507005003002001001 km2 km3 km6 km9 km12 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, Riverton, WY at 12:00Z on 2021-05-01The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 25 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
1 J/kg
Mixed-layer CIN
-216 J/kg
Mixed-layer LCL
2768 m above ground
0-6 km bulk shear
44 kt
0-1 km storm-relative helicity
25 m²/s²
0-3 km storm-relative helicity
94 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

041 
WWUS45 KCYS 011952
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
152 PM MDT Sat May 1 2021

...MOUNTAIN SNOW EXPECTED TO RETURN TO SOUTHEAST WYOMING SUNDAY
THROUGH MONDAY... 

WYZ114-021200-
/O.NEW.KCYS.WS.A.0008.210502T1800Z-210504T0000Z/
Snowy Range-
Including the cities of Centennial and Albany
152 PM MDT Sat May 1 2021

...WINTER STORM WATCH IN EFFECT FROM SUNDAY AFTERNOON THROUGH
MONDAY AFTERNOON...

* WHAT...Heavy mountain snow possible. Total snow accumulations of
  8 to 14 inches expected, with locally higher amounts possible.

* WHERE...Snowy mountain range. Highest accumulations at
  elevations above 10000 feet. 

* WHEN...12 PM MDT Sunday until 6 PM MDT Monday. 

* IMPACTS...Hazardous mountain travel due to icy, snow packed
  roads and reduced visibilities in heavy snow. Outdoor recreation
  may be dangerous to those caught unprepared for winter
  conditions. Hikers and snowmobilers may become disoriented in
  heavy snow. 

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts for updates on this situation. 

&&

$$

CLH
1 follow-up statement
073 
WWUS45 KCYS 020938
WSWCYS

URGENT - WINTER WEATHER MESSAGE
National Weather Service Cheyenne WY
338 AM MDT Sun May 2 2021

...MOUNTAIN SNOW EXPECTED TO RETURN TO SOUTHEAST WYOMING TODAY 
THROUGH MONDAY...

WYZ114-022230-
/O.UPG.KCYS.WS.A.0008.210502T1800Z-210504T0000Z/
/O.NEW.KCYS.WS.W.0014.210502T1800Z-210504T0000Z/
Snowy Range-
Including the cities of Centennial and Albany
338 AM MDT Sun May 2 2021

...WINTER STORM WARNING IN EFFECT FROM NOON TODAY TO 6 PM MDT
MONDAY...

* WHAT...Heavy snow expected. Total snow accumulations up to a
  foot between 10000-12000ft and 4 to 10 inches between 8000 and
  10000ft.

* WHERE...Snowy Mountain Range

* WHEN...From noon today to 6 PM MDT Monday.

* IMPACTS...Hazardous mountain travel due to icy, snow packed
  roads and reduced visibilities in heavy snow. Outdoor recreation
  may be dangerous to those caught unprepared for winter
  conditions. Hikers and snowmobilers may become disoriented in
  heavy snow. 



PRECAUTIONARY/PREPAREDNESS ACTIONS...

If you must travel, keep an extra flashlight, food, and water in
your vehicle in case of an emergency. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

WYZ112-116-022230-
/O.NEW.KCYS.WW.Y.0031.210502T1800Z-210504T0000Z/
Sierra Madre Range-South Laramie Range-
Including the cities of Buford, Pumpkin Vine, and Vedauwoo
338 AM MDT Sun May 2 2021

...WINTER WEATHER ADVISORY IN EFFECT FROM NOON TODAY TO 6 PM MDT
MONDAY...

* WHAT...Snow expected. Total snow accumulations of 3 to 5 inches.

* WHERE...I-80 Summit between and Sierra Madre Range

* WHEN...From noon today to 6 PM MDT Monday.

* IMPACTS...Plan on slippery road conditions. The hazardous
  conditions could impact the Monday morning and Monday evening
  commute. 


PRECAUTIONARY/PREPAREDNESS ACTIONS...

Slow down and use caution while traveling. 

The latest road conditions for the state you are calling from can
be obtained by calling 5 1 1.

&&

$$

What forecasters said that day

The local office's own words before this winter storm watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS Cheyenne, WY wrote its last area forecast discussion before this winter storm watch went out at May 1, 11:37 AM MDT, 2 hours 15 minutes earlier.

Area forecast discussion, May 1, 11:37 AM MDT, 2 hours 15 minutes before
Area Forecast Discussion
National Weather Service Cheyenne WY
1137 AM MDT Sat May 1 2021

.SHORT TERM...(Today and tonight)
Issued at 304 AM MDT Sat May 1 2021

One more day of record breaking warmth is in store for the area,
before the upper level trof in the Pacific northwest moves into
the region. The GFS/ECMWF are pretty bullish in bringing some
scattered showers and isolated thunderstorms this afternoon, but
looking at the latest water vapor loop at the various levels we
are only seeing a few pockets of deeper moisture mainly over the
higher terrain. Downslope flow will also be prominent across areas
east of the Laramie Range this afternoon which will tend bump up
temperatures on the lee slopes as well. As a result, we boosted
temperatures a couple more degrees from the previous forecast into
those areas. This should all take place before the higher clouds
start moving into southeast Wyoming and the Nebraska Panhandle
late this afternoon. The models do show these showers and
isolated thunderstorms lingering through the evening especially in
the northern panhandle before tapering off after midnight. This
is in response to some isentropic upglide between 310-315k and
weak upper level diffluence.

.LONG TERM...(Sunday through Friday)
Issued at 304 AM MDT Sat May 1 2021

The cold front is expected to push through the area from the north
on Sunday and bring much cooler temperatures and more rainfall to
the plains with mostly snow over the Snowy and Sierra Madre Ranges
and perhaps the I-80 Summit. The National Blend of models is
projecting too warm of temperatures on Sunday afternoon over the
mountains where the precip will most likely be in the form of snow
from the dynamic melting/evaporative cooling process. We did
tweak temperatures down over that area which is also in line with
the HREF which is bringing snowfall to the Snowy and Sierra
Madres's as early as Sunday afternoon. Later shifts may need to
consider a Winter Storm Watch for at least the Snowy Mountain
Range where over a foot will be possible by Monday evening. Winter
Weather Advisories may also need to be considered for the Sierra
Madre and I-80 summit starting Sunday night and continue through
Monday afternoon.

The pattern will continue to be unsettled through Wednesday as
another shortwave moves through the west-northwest flow regime
which may bring another mixed bag of rain/snow.

The ensembles are in pretty good agreement in bringing an upper
level ridge into the area late in the week which will allow
temperatures to climb back into the 60s and 70s through at least
Saturday.

&&

.AVIATION...(For the 18Z TAFS through 18Z Sunday afternoon)
Issued at 1135 AM MDT Sat May 1 2021

VFR conditions across SE WY and W NE this afternoon into tomorrow.
High base thunderstorms are possible at all TAF sites beginning
between 22Z and 00Z as the line of storms move west to east. These
thunderstorms will likely end in SE WY at after 9Z and after 12Z
in W NE.

&&

.FIRE WEATHER...
Issued at 304 AM MDT Sat May 1 2021

Relative humidities will be quite low today across the entire
region with values ranging from 10 to 15 percent. It will also be
quite breezy over the Wyoming plains, but fuels are not ready in
this region yet. East of the Laramie Range wind speeds will be
lighter at 10 to 15 mph. This area is leaning a bit towards more
critical fire weather conditions. These near critical fire
weather conditions will be short-lived after the front moves
through the area on Sunday and brings more rain and snow to the
region through midweek.

&&

.CYS WATCHES/WARNINGS/ADVISORIES...
WY...None.
NE...None.
&&

SHORT TERM...REC
LONG TERM...REC
AVIATION...LK
FIRE WEATHER...REC
Hazardous weather outlook, May 1, 4:08 AM MDT, 9 hours 44 minutes before
Hazardous Weather Outlook
National Weather Service Cheyenne WY
408 AM MDT Sat May 1 2021

WYZ101>119-021015-
Converse County Lower Elevations-Niobrara County-
North Laramie Range-Ferris/Seminoe/Shirley Mountains-
Shirley Basin-Central Laramie Range and Southwest Platte County-
East Platte County-Goshen County-Central Carbon County-
North Snowy Range Foothills-Southwest Carbon County-
Sierra Madre Range-Upper North Platte River Basin-Snowy Range-
Laramie Valley-South Laramie Range-South Laramie Range Foothills-
Central Laramie County-East Laramie County-
408 AM MDT Sat May 1 2021

This hazardous weather outlook is for portions of east central
Wyoming...south central Wyoming and southeast Wyoming.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible today. However, no severe
weather is anticipated.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

Snowfall will affect the Snowy and Sierra Madre ranges and perhaps
the I-80 summit from Sunday afternoon through Monday evening. Stay
tuned to the potential for headlines in these areas. There is also
another chance of isolated thunderstorms for areas mainly
southeast of a Torrington to Laramie line on Sunday. Once again,
these thunderstorms are not expected to become severe.

.Spotter information statement...

Spotter activation will not be needed.

NEZ002-003-019>021-054-055-095-096-021015-
Dawes County-Box Butte County-Scotts Bluff County-Banner County-
Morrill County-Kimball County-Cheyenne County-
Northern Sioux County-Southern Sioux County-
408 AM MDT Sat May 1 2021

This hazardous weather outlook is for portions of panhandle
Nebraska.

.DAY ONE...TODAY AND TONIGHT

Isolated thunderstorms will be possible late this afternoon into
the early evening. However, no severe weather is expected at this
time.

.DAYS TWO THROUGH SEVEN...SUNDAY THROUGH FRIDAY

A few isolated thunderstorms will also be possible on Sunday, but
once again no severe weather is expected.

Beyond this timeframe, the probability for widespread hazardous
weather is low.

.Spotter information statement...

Spotter activation will not be needed.

The office that day

Everything else NWS Cheyenne, WY issued on the same UTC day.

IssuedProductOfficeCountiesLasted
May 1, 5:41 PM MDTSpecial Weather StatementCYSCarbon34 min
May 1, 5:54 PM MDTSpecial Weather StatementCYSPlatte36 min

Nearby

Winter Storm Watches in Wyoming, 2021Every winter storm watch in 2021

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.